Hail, Gaines
- When
- May 18, 2:50 PM CST to 2:55 PM CST
- Where
- Gaines County, 1.04 mi SE of Seagraves Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.941, -102.515
An upper level low was to the north of the region. A weak cold front was approaching the northern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was to the north of the region. A weak cold front was approaching the northern Permian Basin. A dryline was across the area and moisture was high to the east of this dryline. These conditions resulted in thunderstorms that produced hail and two tornadoes across the northern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:08 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 208 PM CDT Tue May 18 2021 .DISCUSSION... A cut off low located along the CO/NM border this morning will slowly wobble east today and tonight moving into the Panhandle Wednesday. After it passes east high pressure builds in from the west. Also on Wednesday a low over the NW will work down the coast moving into Nrn CA Thursday and into NV Thursday night and Friday. On Saturday this low will wobble northward lifting across ID and MT Sunday but as it does W TX and SE NM will remain in SW flow aloft. With recent rainfall and increased moisture temperatures will be moderated. A weak front is expected to sag into the area tonight. Highs in the 80s expected Wednesday... with 80s and 90s Thursday and Friday. Readings a few degrees cooler for the weekend as rain chances increase and more clouds expected. As of 19z satellite shows some enhanced CU going up on a dryline running down through Lea County to Pecos and Brewster County. Added mention of isolated storms for this... not expecting a big dryline event but do have a few echos on radar. Also this evening light rain may move down into Lea county and Nrn Permian Basin along the front. On Wednesday will have a chance of storms over the Eastern Permian Basin and the Lower Trans Pecos. Should be dry for the most part Thursday and Friday with rain chances returning Saturday and continuing into early next week. More severe wx will be possible over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 59 84 59 83 / 10 20 10 0 Carlsbad 57 87 58 92 / 10 10 10 0 Dryden 67 90 62 90 / 10 20 0 0 Fort Stockton 60 89 61 90 / 10 10 10 0 Guadalupe Pass 56 84 60 86 / 0 0 0 0 Hobbs 54 81 54 86 / 20 10 10 0 Marfa 49 85 50 89 / 10 0 0 0 Midland Intl Airport 60 87 59 85 / 0 10 10 0 Odessa 61 87 60 86 / 0 10 10 0 Wink 59 90 60 92 / 0 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/72/91
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Tue May 18 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Tue May 18 2021 /111 PM MDT Tue May 18 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening, some of which may become strong to severe, capable of producing damaging winds and large hail as well as brief heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe thunderstorms Wednesday, mainly over the eastern Permian Basin and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and damaging winds. Additionally, thunderstorms will be possible for much of the region this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 219 PM CDT Tue May 18 2021 TXZ045-182000- Gaines TX- 219 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAINES COUNTY UNTIL 300 PM CDT... At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near Denver City, moving northeast at 15 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seagraves, Seagraves Airport and Gaines County Park. LAT...LON 3272 10277 3289 10296 3296 10288 3296 10239 TIME...MOT...LOC 1918Z 229DEG 14KT 3287 10280 89
Special Weather Statement
National Weather Service Midland/Odessa TX
306 PM CDT Tue May 18 2021
TXZ075-082-279-182045-
Pecos TX-Terrell TX-Central Brewster County TX-
306 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 345 PM
CDT...
At 305 PM CDT, Doppler radar was tracking strong thunderstorms 26
miles east of Marathon, or 27 miles northwest of Sanderson, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible.
This storm will remain over mainly rural areas of south central
Pecos, northeastern Brewster and northwestern Terrell Counties.
LAT...LON 3019 10282 3027 10298 3064 10280 3070 10232
3020 10235
TIME...MOT...LOC 2005Z 234DEG 15KT 3032 10281
89Special Weather Statement National Weather Service Midland/Odessa TX 347 PM CDT Tue May 18 2021 TXZ075-082-279-182130- Pecos TX-Terrell TX-Central Brewster County TX- 347 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...NORTH CENTRAL BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 430 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Sanderson, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos, north central Brewster and northwestern Terrell Counties. LAT...LON 3009 10279 3054 10317 3064 10242 3029 10215 TIME...MOT...LOC 2047Z 249DEG 16KT 3034 10266 89
The Lubbock radar (KLBB), 103 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
11 hail, 2 tornado. Local standard time, as filed.
A thunderstorm produced a tornado about two miles east of Arvana. There were multiple reports of a funnel cloud with rotating dust underneath it for three to five minutes. The tornado remained over open fields with no damage reported. The tornado was rated as an EF-0.
A thunderstorm produced a brief tornado seven miles northeast of Vincent. An emergency manager reported a funnel cloud with a dust cloud underneath looking west northwest from Ranch Road 1229. No damage was reported. The tornado was rated as an EF-0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954811, 954812, 954814, 954820, 954828, 954833, 954835, 954837, 954838, 954839, 954869, 954870, 954871.